Maine, 2022Winter Weather in Maine, March 3, 2022
March 3, 2022 · NWS CAR · 1 event in 1 county or zone
Intensifying low pressure tracked from the Gulf of Maine to east of Nova Scotia from the overnight hours of the 2nd into the 3rd. Snow developed during the early morning hours of the 3rd then persisted through the morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked from the Gulf of Maine to east of Nova Scotia from the overnight hours of the 2nd into the 3rd. Snow developed during the early morning hours of the 3rd then persisted through the morning. Storm total snow accumulations generally ranged from 4 to 6 inches...with isolated totals around 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 3, 12:27 AM EST, 33 minutes earlier.
Area forecast discussion, Mar 3, 12:27 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1227 AM EST Thu Mar 3 2022
.SYNOPSIS...
Low pressure will cross the Gulf of Maine later tonight through
early Thursday, then exit across the Maritimes. High pressure
will build across the region Friday through Saturday. Low
pressure will track northwest of the region Sunday. Another low
will cross the Gulf of Maine Monday.
&&
.NEAR TERM /THROUGH TODAY/...
12:27 AM Update: Clouds continue to increase across the area
ahead of low pressure across eastern NY and western New England.
The low pressure is expected to move out across the Gulf of
Maine early Thursday morning. Snow will develop across the
southern half of the FA during the next few hours. The ongoing
forecast has a good handle on things and no changes are planned
attm.
previous discussion
An upper level disturbance will begin to cross the region later
tonight supporting an intensifying low across the Gulf of
Maine. The surface low deepens while tracking east of Nova
Scotia Thursday, with a trof extending westward back across the
forecast area. The upper level disturbance will also exit across
the Maritimes Thursday. Snow will develop across the region
overnight, with the steadier snow across Downeast areas. Snow
chances will diminish northward across the remainder of the
forecast area. Snow will persist early Thursday, then taper to
snow showers in the wake of the exiting surface low and upper
disturbance. Storm total snow accumulations through Thursday
morning are expected to range from 2 to 4 inches Downeast, to
around an inch or less across northern areas. If the low were to
intensify more rapidly than expected, or slow down, greater
snow accumulations could occur Downeast particularly along the
coast and into Washington county. Low temperatures tonight will
generally range from the single digits above and below zero
north, to the mid to upper teens interior Downeast with upper
teens to around 20 along the Downeast coast. High temperatures
will occur early Thursday, then begin to fall during the
afternoon. High temperatures will range through the teens north,
to the mid to upper 20s interior Downeast with around 30 along
the Downeast coast.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
The low pressure system centered to the east of Nova Scotia
will continue to move off the the east Thursday night. Recent
QPF models show lingering moisture behind the system due to a
slow upper level trough, causing flurries to light snow in the
far north before midnight. High pressure over the Great Lakes
will move in, pushing the rest of the moisture out and clearing
out the skies. In addition, high NW winds from the evening will
start to decrease and continue throughout the night. Cold temps
are expected, especially to the north. Not as cold as they could
get due to the high pressure center well off to the west. North
Woods could see -15 to -20, while the rest of the north could
see low teens below zero and the south single digits below zero.
By Friday, the high pressure center will move E across the Gulf
of Maine. Vorticity models show weak vort max energy moving
through the area in the afternoon and evening which could bring
some flurries across the west and north. Otherwise, the dominant
high pressure should make for a mostly sunny day, minus a few
clouds in the early afternoon. Temps should be below normal.
For Friday night into Saturday, fairly inactive weather is
expected as a ridge builds across the region. Below normal temps
on Friday night and near normal temps on Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A low pressure system centered over the Great Lakes will swing
a warm front towards the region late Saturday night. QPF models
indicate the precip ahead of the front starting in the SW early
morning Sunday, then quickly moving NE. By sunrise, the majority
of the region will see snow showers. As the day continues, S
flow and warm air will increase temps and push mixed precip into
Downeast, then further north. This system is expected to be
quick moving, so by Sunday night, rain and mixed precip should
be ending after midnight.
The next system is expected to move in Monday night and into
Tuesday. A low pressure system long the previous system’s cold
front should move NE across New England, then out over the
waters. Euro seems to be the outlier here as it keeps the system
much further south only affecting the Downeast region. GFS and
Canadian show moisture from the occlusion causing precip over
the entire area. Another system to the north could cause more
snow by mid week, but model disagreement is to high to determine
the amount and location.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR across the entire region as of midnight.
MVFR develops across northern areas overnight with snow.
IFR/LIFR develops Downeast overnight with snow. MVFR across
northern areas early Thursday, with IFR/LIFR Downeast, with
snow. VFR/MVFR across the entire region Thursday afternoon with
scattered snow showers. West/northwest winds 5 to 10 knots early
tonight, becoming variable overnight. Variable winds around 10
knots early Thursday, becoming northwest 15 to 25 knots with
gusts up to 30 knots during the afternoon.
SHORT TERM: Thu night: VFR with possible MVFR north in light
snow. NW wind 10-15 kts early, then W winds 5-10 kts.
Fri-Sat: VFR. W wind 10-15 kts each day, decreasing to around 5
kts at night.
Sat night-Sun night: VFR will lower to MVFR/IFR in rain/snow by
early morning Sunday through Sun night. Light S wind Sat night,
increasing to 10-15 kts Sunday.
Monday: MVFR/IFR in rain/snow. W winds 10-15 kts.
&&
.MARINE...
NEAR TERM: Conditions will be below small craft advisory levels
overnight. Winds increase, along with building seas, Thursday.
A Small Craft Advisory is in effect for all the waters Thursday.
Snow develops tonight then persists through early Thursday,
scattered snow showers Thursday afternoon. Light freezing spray
developing Thursday afternoon.
SHORT TERM: High end SCA winds are expected early Thursday
night, then decreasing by Friday morning. Moderate freezing
spray is expected as well, thus a Freezing Spray Advisory has
been issued. By Friday evening, SCA winds are possible with seas
2-4 ft, but should be fairly brief and winds and seas should be
below SCA until Sunday afternoon.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 7 AM this morning to 7 AM EST Friday
for ANZ050>052.
Freezing Spray Advisory from 8 PM this evening to 1 PM EST
Friday for ANZ050>052.
&&
Near Term...CB/TWD/Norcross
Short Term...LaFlash
Long Term...LaFlash
Aviation...CB/TWD/Norcross/LaFlash
Marine...CB/TWD/Norcross/LaFlashHazardous weather outlook, Mar 2, 5:28 PM EST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
528 PM EST Wed Mar 2 2022
MEZ001>006-010-011-031-032-031200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
528 PM EST Wed Mar 2 2022
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-031200-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
528 PM EST Wed Mar 2 2022
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
Snow accumulations of 2 to 4 inches are expected tonight
through Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-031200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
528 PM EST Wed Mar 2 2022
...FREEZING SPRAY ADVISORY IN EFFECT FROM 8 PM THURSDAY TO 1 PM EST
FRIDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
A few gusts could approach gale levels Thursday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Coastal Hancock
- When
- March 3, 1:00 AM EST to 12:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 3 to 6 inches...with an isolated maximum total of 8.5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, March 3, 20223 deaths · 10 injured · 1 event
- Heavy Snow and Heavy Rain in California, March 3 to 6, 2022$100 · 17 events
- Heavy Snow in Nevada, March 3 to 7, 20227 events
- Winter Storm in Maine, March 3, 20222 events
- Dense Fog in Montana, March 3 to 4, 20222 events
- Wildfire in Texas, March 3 to 6, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012717.